Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Lubbock, TX

August 15, 2018Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 15, 2018, 8:31 PM CDT for Parmer County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2018, 8:31 PM CDT (01:31 UTC)
Expired
Aug 15, 2018, 9:30 PM CDT
In force
59 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 77 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:53 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 15, 6:53 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
653 PM CDT Wed Aug 15 2018

.AVIATION...
VFR is expected to prevail through the forecast period. Showers
and thunderstorms will remain in the vicinity of KCDS through 02Z
with convective activity expected to diminish quickly after
sunset. Low ceilings and restricted visibility are possible early
Thursday morning but confidence is too low to mention in the TAF
at this point.

&&

.PREV DISCUSSION... /issued 319 PM CDT Wed Aug 15 2018/

DISCUSSION...
Some changes are noted from yesterday's runs.  High pressure is
expected to remain poised across the southwestern CONUS over the
next week. Shortwave disturbances will periodically traverse the
northern periphery of the high into the northern plains sending
frontal surges into the region every few days.

Through Sunday, data indicate that the pattern of afternoon,
evening, and overnight thunderstorms will continue with the best
chances remaining across our northern zones.  With this activity,
there will be a potential for localized strong-to-severe, pulse-
type storms given a deficit of shear and modest instability.
Prospects for a cold front continue for Sunday night. However much
uncertainty exists for how far south the boundary will make it.
The GFS is most assertive with the NAM/ECM in better agreement.
Needless to say, these boundaries are difficult to pinpoint this
time of year. By Tuesday, high pressure may drift a bit closer and
help drive temperatures back up. Have adjusted the latter extended
temps upward over the blends in anticipation of the warm-up.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 15, 3:45 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Wed Aug 15 2018

TXZ021>044-152045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms could produce brief wind gusts to 65 mph this
evening across the far southwest Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily chances for thunderstorms will continue through the
weekend, initially favoring the the southern Texas Panhandle,
before expanding south this weekend ahead of a cold front.
Isolated severe wind gusts and heavy downpours may accompany
some of these storms.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningLUBHale, Swisher53 min
Aug 15, 8:44 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer61 min
Aug 15, 9:14 PM CDTAreal Flood AdvisoryLUBParmer2 hr
Aug 15, 10:44 PM CDTSpecial Weather StatementLUBParmer31 min
Aug 15, 11:02 PM CDTFlash Flood WarningLUBCastro, Parmer3 hr
Aug 16, 3:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall31 min
Aug 16, 4:35 PM CDTSpecial Weather StatementLUBBriscoe40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.